Tennessee, 2007

Hail in Tennessee, April 3, 2007

April 3, 2007 · NWS HUN · 2 events in 1 county or zone

An isolated thunderstorm that developed in northern Alabama along an outflow boundary in the afternoon moved northeast into southern middle Tennesse and dropped some hail on portions of Franklin County, TN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm that developed in northern Alabama along an outflow boundary in the afternoon moved northeast into southern middle Tennesse and dropped some hail on portions of Franklin County, TN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 3, 12:36 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 3, 12:36 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT TUE APR 3 2007

.DISCUSSION...
TEMPS ARE RANGING FROM THE UPPER 70S TO THE MID 80S WITH
DEWPOINTS IN THE LOW 60S. RADAR SHOWS SCT SHRA/TSRA MAINLY FROM
HUN AND POINTS EAST...PROBABLY DUE TO A WEAK MID LEVEL
TROF/OUTFLOW BOUNDARIES AND 80 KTS UPPER JET.

STRONG SFC CDFNT PUSHING THRU MO OUT OF A LOW OVER NRN IL. THINKING
FROM NOW THRU EARLY EVENING WILL BE THE BEST CHANCE OF STRONG TO
SEVERE TSRA...WITH DAMAGING WINDS AND LARGE HAIL. THEN AS CDFNT
APPROACHES NE AL BY LATE EVENING THE SVR THREAT WILL DROP OFF SOME
TO MORE OF GUSTY WINDS AND LOCALIZED HEAVY RAIN. AS THE CDFNT
MOVES SE ACROSS OUR CWA...IT WILL BEGIN TO FEEL THE EFFECTS OF AN
AREA OF HIGH PRESSURE OVER SRN GA/NRN FL. THIS WILL PROBABLY
LESSEN THE RAINFALL AMOUNTS OVER THE TN VALLEY WITH THE MOST RAIN
IN THE NWRN ZONES AND LESSOR AMOUNTS IN OUR SERN ZONES.

CDFNT THRU CWA BY WEDNESDAY MRNG WITH MUCH COOLER AND DRIER AIR
PUSHING ACROSS OUR AREA. DONT THINK FROST WILL BE A PROBLEM
THURSDAY MRNG DUE TO WINDS OF 5 TO 10 MPH. FRIDAY MRNG WINDS AND
CLOUD COVER SHOULD KEEP THE CHANCE OF FROST TO A MINIMUM. THE CLOUD
COVER ON THURSDAY NIGHT/FRIDAY IS DUE TO AN UPPER LEVEL DISTURBANCE
MOVING ACROSS THE AREA. ATTM BEST CHANCE OF FROST OR FREEZE LOOKS
TO BE THIS WEEKEND.

REST OF FCST LOOKS DRY WITH A SLOW WARMING TREND BY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    54  65  35  59 /  70  10   0   0
SHOALS        53  64  35  59 /  70  10   0   0
CULLMAN       55  65  36  60 /  70  10   0   0
FAYETTEVILLE  54  63  34  57 /  70  10   0   0
ALBERTVILLE   56  65  36  59 /  70  10   0   0
FORT PAYNE    55  64  34  58 /  70  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Apr 3, 12:03 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT TUE APR 3 2007

ALZ001>010-016-TNZ076-096-097-041100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
103 PM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY THROUGH
THIS EVENING. SINCE THE AIRMASS AHEAD OF THIS FRONT IS RATHER
UNSTABLE...SCATTERED THUNDERSTORMS ARE EXPECTED TO QUICKLY DEVELOP
DURING THE AFTERNOON HOURS. SOME OF THESE THUNDERSTORMS MAY PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL. CONDITIONS WILL BE MORE
FAVORABLE ACROSS NORTHWEST ALABAMA FOR SUPERCELL THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE
MAIN THREAT FROM THESE SUPERCELL THUNDERSTORMS ARE ALSO LARGE HAIL
AND DAMAGING WIND GUSTS. THUNDERSTORMS SHOULD WEAKEN CONSIDERABLY A
FEW HOURS AFTER SUNSET.

THE COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY FROM
NORTHWEST TO SOUTHEAST TONIGHT AND BRING A LINE OF SHOWERS AND
WEAKER THUNDERSTORMS THROUGH THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MUCH COOLER AIR WILL FOLLOW BEHIND THE FRONT ON WEDNESDAY. BELOW
NORMAL TEMPERATURES CAN BE EXPECTED FOR THE LATTER HALF OF THIS
WEEK WITH OVERNIGHT TEMPERATURES DROPPING INTO THE 30S. CONDITIONS
ARE EXPECTED TO BECOME FAVORABLE THIS WEEKEND FOR A FROST OR LIGHT
FREEZE TO AFFECT PORTIONS OF THE TENNESSEE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATER THIS AFTERNOON INTO THE OVERNIGHT.

PG

In the hours before

Local storm report, Apr 3, 1:32 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             HUNTSVILLE              34.73N 86.59W
04/03/2007  E0.25 INCH       MADISON            AL   PUBLIC

            35 MPH AND PEA SIZE HAIL REPORTED IN SOUTHWEST HUNTSVILLE
            BY THE PUBLIC.

0201 PM     HAIL             HUNTSVILLE              34.73N 86.59W
04/03/2007  E0.75 INCH       MADISON            AL   NWS EMPLOYEE

            DIME TO SLIGHTLY LARGER HAIL REPORTED AT TH PARKWAY PLACE
            MALL ON SOUTH PARKWAY.

0209 PM     HAIL             COLLINSVILLE            34.27N 85.86W
04/03/2007  E0.75 INCH       DEKALB             AL   PUBLIC

            MARBLE TO PENNY SIZE HAIL REPORTED BY AT THE CITY HALL BY
            THE PUBLIC.

&&

KWEBER
Local storm report, Apr 3, 1:43 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
243 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             BROWNSBORO              34.75N 86.44W
04/03/2007  E0.75 INCH       MADISON            AL   POST OFFICE

            PENNY SIZE HAIL REPORTED AT THE BROWNSBORO POST OFFICE.

&&

KWEBER
Local storm report, Apr 3, 1:55 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             HUNTLAND                35.06N 86.27W
04/03/2007  E0.50 INCH       FRANKLIN           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN HUNTLAND BY TRAINED SPOTTER.

&&

KWEBER
Special weather statement, Apr 3, 2:04 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CDT TUE APR 3 2007

ALZ009-032030-
JACKSON-
304 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 330 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SKYLINE...OR 8 MILES NORTHWEST OF
SCOTTSBORO...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SKYLINE.
  CARNS.
  FACKLER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

PG
Special weather statement, Apr 3, 2:06 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT TUE APR 3 2007

TNZ097-032045-
FRANKLIN-
315 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 345 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WINCHESTER...MOVING
NORTHEAST AT 20 MPH ALONG HIGHWAY 64.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELVIDERE.
  TIMS FORD LAKE.
  WINCHESTER.
  DECHERD.
  ESTILL SPRINGS.
  OAK GROVE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

PG
Special weather statement, Apr 3, 2:10 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT TUE APR 3 2007

TNZ097-032045-
FRANKLIN-
310 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 345 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WINCHESTER...MOVING
NORTHEAST AT 20 MPH ALONG HIGHWAY 64.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELVIDERE.
  TIMS FORD LAKE.
  WINCHESTER.
  DECHERD.
  ESTILL SPRINGS.
  OAK GROVE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

PG

The radar

The Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
April 3, 2:21 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.189, -86.109

Hail, Franklin

When
April 3, 2:22 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.190, -86.110

Hail occurred at the 911 center in Winchester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23615, 23616.